When prescribed or over-the-counter drugs are taken for non-medical purposes, they can have serious adverse effects on health, including addiction, dependence, overdose, and death.
According to data from the Centers for Disease Control and Prevention (CDC), the number of people addicted to prescription drugs in the United States has risen to epidemic levels. The number of deaths caused by accidental overdose each year has increased at an alarming rate, from 4,000 to 14,800 per year over a 10-year period.
Even if taken as prescribed, a person can become dependent on drugs.
Most commonly abused drugs
Which drugs can cause an increase in addiction and overdose deaths? Many drugs have the possibility of abuse, but the most commonly abused drugs in the United States include opioids, stimulants, tranquilizers (sedatives), and dextromethorphan.
Opioids are natural and synthetic compounds mainly used to relieve pain. If taken exactly as prescribed, they can safely and effectively control the pain of injured patients, those who have recovered from surgery, or patients with chronic pain.
Analgesics such as hydrocodone (Vicodin), oxycodone (Percocet), morphine, fentanyl, and codeine are the most abused prescription drugs in the United States
Opioids are usually taken by mouth (oral). Many opioid analgesics, such as certain formulations of oxycodone (oxycontin), are intended to be sustained-release drugs. However, if the pill is crushed, the resulting powder may be inhaled or injected, resulting in rapid drug release and subsequent “high”.
When a higher than expected dose of opioid is released into the blood, it will become dependent on the drug more quickly. The abuse of opioids is extremely dangerous and can lead to overdose or death.
When opioids are mixed with other substances, their life-threatening consequences may increase. For example, opioids should never be taken with alcohol, antihistamines, barbiturates, or benzodiazepines.
Stimulants, such as Adderall, Dexedrine, and Ritalin, are commonly used to increase alertness, concentration, and energy. Stimulants are mainly used to treat ADHD and sleep disorders, and to enhance antidepressants.
Initially, doctors prescribed stimulants to treat various diseases, but as the possibility of abuse and addiction became more widely known, their use was greatly reduced.
When abused, stimulants are usually taken orally. However, some users will dissolve the pill in water and try to inject the mixture. This can cause vascular problems.
There are several medical risks associated with stimulant abuse, and these risks are mainly related to the cardiovascular system.Fast or irregular heartbeats, high blood pressure, and heart damage or failure are just a few examples. Stimulant abuse can also cause serious mental reactions.
Stimulants are more dangerous when used in combination with other prescription drugs (such as certain antidepressants).
There are risks associated with using over-the-counter medications if mixed with stimulants—especially cold medicines that contain decongestants. This mixture can cause dangerous high blood pressure and arrhythmia.
Another class of drugs that increase the number of overdose deaths in the United States are sedatives and hypnotics. Mainly barbiturates and benzodiazepines.
- Barbiturates, such as Mebaral and Nembutal. These drugs are used as anesthetics, anti-epileptics, and were previously used to treat anxiety and sleep. However, given the dependence and potential risks of overdose associated with these drugs, their use in sleep and anxiety has often been replaced by benzodiazepines.
- Benzodiazepines, such as Valium, Xanax, and Klonopin, are used to treat anxiety, epilepsy, and sleep. A particular danger of benzodiazepines is taking them with other drugs that may cause drowsiness, including alcohol, prescription pain relievers, or some over-the-counter cold and allergy medicines.
Overdose of these sedatives can cause unconsciousness, respiratory failure and death.
One of the most commonly abused over-the-counter drugs is cough syrup and capsules containing dextromethorphan (DXM). When used as directed, these cough medicines are safe and effective, but they are highly likely to be abused.
Teenagers are particularly prone to abuse over-the-counter cough medicines containing DXM.
DXM can produce thought-altering effects similar to those produced by ketamine and PCP, because it affects similar areas of the brain. However, an overdose of cough medicine must be taken to achieve these effects. Sometimes the medicine is mixed into a mixture called purple wine.
In large doses, DXM can cause nausea and vomiting; heart rate and blood pressure increase, and motor function is impaired. Excessive use of the drug can cause severe respiratory depression and hypoxia in the brain.